Banach Journal of Mathematical Analysis

A 1-norm bound for inverses of triangular matrices with monotone entries

Kenneth S. Berenhaut , Richard T. Guy , and Nathaniel G. Vish

Full-text: Open access


This paper provides some new bounds for $1-$norms of positive triangular matrices with monotonic column entries. The main theorem refines a recent inequality of Vecchio and Mallik in the case of constant diagonal. The results are shown to be in a sense best possible under the given constraints. En route some partial order inequalities are obtained.

Article information

Banach J. Math. Anal., Volume 2, Number 1 (2008), 113 -122 .

First available in Project Euclid: 21 April 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 15A09: Matrix inversion, generalized inverses
Secondary: 39A10: Difference equations, additive 15A57 15A60: Norms of matrices, numerical range, applications of functional analysis to matrix theory [See also 65F35, 65J05]

inverse matrix monotone entries triangular matrix partial order recurrence relation


Berenhaut , Kenneth S.; Guy , Richard T.; Vish , Nathaniel G. A 1-norm bound for inverses of triangular matrices with monotone entries. Banach J. Math. Anal. 2 (2008), no. 1, 113 --122. doi:10.15352/bjma/1240336280.

Export citation


  • K. S. Berenhaut and P. T. Fletcher, On inverses of triangular matrices with monotone entries, J. Inequal. Pure Appl. Math., 6 (2005), no. 3, Article 63, 11 pp.
  • K. S. Berenhaut, D. C. Morton, and P. T. Fletcher, Bounds for inverses of triangular Toeplitz matrices, SIAM J. Matrix Anal. Appl., 27 (2005), no. 1, 212–217.
  • H. Brunner, M. R. Crisci, V. B. E. Russo and A. Vecchio, A family of methods for Abel integral equations of the second kind, J. Comput. Appl. Math., 34 (1991), pp. 211–219.
  • H. Brunner and P. J. van der Houwen, The Numerical Solution of Volterra Equations, CWI Monographs 3, North-Holland, Amsterdam, 1986.
  • P. Henrici, Applied and Computational Complex Analysis, Vol. 1, John Wiley & Sons, New York, 1974.
  • P. Linz, Analytical and Numerical Methods for Volterra Equations, SIAM, Philadelphia, 1985.
  • M. Meneguette, A note on bordered isoclinal matrices, J. Comput. Appl. Math., 17 (1987), pp. 375–377.
  • M. Suzuki, Characterization of linear groups, Bull. Amer. Math. Soc., 75 (1969), pp. 1043–1091.
  • A. Vecchio, Stability results on some direct quadrature methods for Volterra integro-diferential equations, Dynam. Systems Appl., 7 (1998), no. 4, pp. 501–518.
  • A. Vecchio, A bound for the inverse of a lower triangular Toeplitz matrix, SIAM Journal on Matrix Analysis and Applications, 24 (2003), no. 4, pp. 1167–1174.
  • A. Vecchio and R. K. Mallik, Bounds on the inverses of nonnegative lower triangular Toeplitz matrices wih monoonicity properties, Linear and Mulilinear Algebra, 55 (2007), no. 4, pp. 365–379.